Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Indianapolis, IN

May 14, 2022Hendricks County, Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 14, 2022, 3:04 PM EDT for Hendricks County, Morgan County, Indiana. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 3:04 PM EDT (19:04 UTC)
Expired
May 14, 2022, 3:30 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hendricks County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 32 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:13 PM EDTHAIL 1.25Monrovia, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS53 KIND 141904
SVRIND
INC063-109-141930-
/O.NEW.KIND.SV.W.0028.220514T1904Z-220514T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
304 PM EDT Sat May 14 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Morgan County in central Indiana... 
  Southeastern Hendricks County in central Indiana...

* Until 330 PM EDT.

* At 303 PM EDT, a severe thunderstorm was located 7 miles west of
  Mooresville, or 22 miles southwest of Indianapolis, moving south at
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Monrovia around 315 PM EDT.
  Lake Hart around 320 PM EDT.

Other locations in the path of this severe thunderstorm include
Brooklyn, Bethany, Little Point, Centerton and Eminence.

This includes Interstate 70 between mile markers 50 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3956 8665 3957 8665 3965 8663 3967 8638
      3943 8637 3946 8663 3947 8663 3947 8668
TIME...MOT...LOC 1903Z 004DEG 8KT 3961 8651 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
1 follow-up statement
569 
WWUS53 KIND 141912
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
312 PM EDT Sat May 14 2022

INC063-109-141930-
/O.CON.KIND.SV.W.0028.000000T0000Z-220514T1930Z/
Morgan IN-Hendricks IN-
312 PM EDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL MORGAN AND SOUTHEASTERN HENDRICKS COUNTIES...

At 312 PM EDT, a severe thunderstorm was located 7 miles west of
Mooresville, or 23 miles southwest of Indianapolis, moving south at
10 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters reported half dollar size hail in 
         Monrovia.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Monrovia around 315 PM EDT.
  Lake Hart around 320 PM EDT.

Other locations in the path of this severe thunderstorm include
Centerton, Martinsville and Eminence.

This includes Interstate 70 between mile markers 51 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 8659 3965 8638 3943 8639 3946 8663
      3947 8663 3947 8667
TIME...MOT...LOC 1912Z 004DEG 8KT 3959 8651 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:49 PM EDT, 15 minutes earlier.

Area forecast discussion, May 14, 2:49 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
249 PM EDT Sat May 14 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday night)
Issued at 125 PM EDT Sat May 14 2022

Flow is weak across the area today, between a dying upper low in the
Southeast and a poleward lifting midlevel low north of the Dakotas.
Latest ACARS sounding has 20-25 knot max flow in the troposphere.
Surface winds are light and non-uniform, with a few corridors of
convergence inferred. The most pronounced is now in western
Indiana with the dying and very weakly baroclinic front tied to
aforementioned lifting wave. This is where convection should
become most concentrated later this afternoon.

Weak shear should result in short-lived single- and multi-cells with
the main hazard being brief strong to potentially damaging wind
gusts. Hail is possible, but storm mode and relatively weak midlevel
lapse rates should preclude a more substantial hail concern.
Convection should tend to propagate southeastward given modest
southerly mean flow convergent on the south side of cold pools.
Storms should propagate southeast of the area and diminish later
this evening.

Please refer to mesoscale updates for more details on convective
evolution through the afternoon and evening.

Meanwhile, upstream Pacific jet will migrate eastward carving out a
more pronounced shortwave trough at the base of the aforementioned
Canadian low. This will offer stronger winds aloft, more shear, and
forcing for ascent for our region tomorrow, leading to another round
of convection. The thermodynamic/kinematic environment will be
supportive of severe storms with damaging winds being the primary
threat. There is still considerable uncertainty on upstream
convective development Sunday afternoon, and MCS potential with a
more organized wind threat into the area by evening. Low-level jet
orientation may support more of a southeastward propagation, that
would result in a path just southwest of the area. Even then, at
least scattered development would be possible further north into our
area, especially along the advancing front. Details on convective
evolution and threats will become more clear tonight and tomorrow.

&&

.Long Term...(Monday through Saturday)
Issued at 125 PM EDT Sat May 14 2022

Post-frontal continental air mass will be drier and temperatures
will fall to near climo for mid-May early next week. This will
continue within mean northwesterly flow pattern until mid-week when
deamplfying ridging nudges in. Even then, one or more
perturbations in the flow will offer increased chances for showers
and thunderstorms Tuesday night and beyond. At least initially,
we'll be in a warm moist advection pattern with deeper moisture
and anomalous precipitable water values moving into the area and
lingering through the end of the week. Shear and especially
instability looks sufficient for strong to severe thunderstorm
potential, but this will depend on convective evolution. Multiple
rounds of convection are possible during this period. This may
lead to some concern for flooding.

&&

.Aviation...(18Z TAF Issuance)
Issued at 229 PM EDT Sat May 14 2022

IMPACTS:

* Thunderstorms with brief strong variable wind gusts will continue
  until early evening.

DISCUSSION:

Scattered to numerous thunderstorms will occur over the next few
hours, and diminish by early evening. Small hail and strong wind
gusts along with lightning are the primary impacts. Visibility may
briefly lower during heavy rain. VFR conditions and predominantly
light west/northwest winds are expected through the rest of the TAF
period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...BRB
Long Term...BRB
Aviation...BRB
Hazardous weather outlook, May 14, 11:31 AM EDT, 3 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1131 AM EDT Sat May 14 2022

INZ021-028>031-035>049-051>057-060>065-067>072-151545-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1131 AM EDT Sat May 14 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Damaging wind gusts are the primary threat,
along with lightning and heavy rainfall. Hail is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are expected to return late Sunday
evening into the early overnight hours with damaging winds the
primary threat. Additional thunderstorms are possible after
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor conditions today and tomorrow and
report any severe weather.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 14, 2:18 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
218 PM EDT Sat May 14 2022

INZ029-141845-
Tippecanoe IN-
218 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northern Tippecanoe
County through 245 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Lafayette, or near Otterbein, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lafayette and West Lafayette.

This includes Interstate 65 between mile markers 174 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8675 4046 8677 4037 8694 4045 8709
      4055 8709 4056 8708
TIME...MOT...LOC 1818Z 319DEG 5KT 4050 8697

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRB
Local storm report, May 14, 2:23 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
223 PM EDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 SSE STINESVILLE       39.28N 86.64W
05/14/2022  E1.00 INCH       MONROE             IN   TRAINED SPOTTER

            PENNY TO QUARTER SIZE HAIL COVERING THE
            ROAD.

&&
Special weather statement, May 14, 2:26 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
226 PM EDT Sat May 14 2022

INZ063-064-141900-
Brown IN-Bartholomew IN-
226 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern Brown
and southwestern Bartholomew Counties through 300 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Nashville, or 10 miles west of Columbus, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Brown
and southwestern Bartholomew Counties, including the following
locations... Gnaw Bone and Stone Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 8618 3921 8618 3923 8597 3909 8596
TIME...MOT...LOC 1826Z 265DEG 7KT 3916 8611

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRB
Special weather statement, May 14, 2:51 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
251 PM EDT Sat May 14 2022

INZ029-036-141915-
Montgomery IN-Tippecanoe IN-
251 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southern Tippecanoe
and north central Montgomery Counties through 315 PM EDT...

At 251 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lafayette, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Tippecanoe
and north central Montgomery Counties, including the following
locations... Shadeland and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4034 8670 4030 8670 4012 8682 4025 8706
      4039 8695
TIME...MOT...LOC 1851Z 297DEG 10KT 4032 8694

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRB
Special weather statement, May 14, 2:53 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
253 PM EDT Sat May 14 2022

INZ053-141930-
Owen IN-
253 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern Owen
County through 330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 15 miles west of Bloomington, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Owen
County, including the following locations... Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3926 8686 3927 8668 3917 8668 3917 8688
TIME...MOT...LOC 1853Z 297DEG 10KT 3921 8680

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, May 14, 2:54 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
254 PM EDT Sat May 14 2022

INZ070-141930-
Lawrence IN-
254 PM EDT Sat May 14 2022

...Strong thunderstorms will impact portions of southern Lawrence
County through 330 PM EDT...

At 254 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Bedford to 12 miles
northeast of Shoals. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southern Lawrence
County, including the following locations... Silverville, Huron,
Tunnelton, Williams, Spring Mill State Park and Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3873 8668 3886 8668 3882 8633 3869 8631
      3869 8665
TIME...MOT...LOC 1854Z 320DEG 13KT 3877 8643 3881 8664

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:35 PM EDTSpecial Weather StatementINDMonroe25 min
May 14, 1:21 PM EDTSpecial Weather StatementINDClay24 min
May 14, 1:24 PM EDTSpecial Weather StatementINDHendricks36 min
May 14, 1:48 PM EDTSpecial Weather StatementINDTippecanoe27 min
May 14, 2:00 PM EDTSpecial Weather StatementINDHendricks30 min
May 14, 2:03 PM EDTSpecial Weather StatementINDMonroe27 min
May 14, 2:18 PM EDTSpecial Weather StatementINDTippecanoe27 min
May 14, 2:25 PM EDTSevere Thunderstorm WarningINDLawrence35 min
May 14, 2:26 PM EDTSpecial Weather StatementINDBrown34 min
May 14, 2:51 PM EDTSpecial Weather StatementINDTippecanoe24 min
May 14, 2:53 PM EDTSpecial Weather StatementINDOwen37 min
May 14, 2:54 PM EDTSpecial Weather StatementINDLawrence36 min
May 14, 3:07 PM EDTSpecial Weather StatementINDClinton23 min
May 14, 3:11 PM EDTSpecial Weather StatementINDDaviess34 min
May 14, 3:36 PM EDTAreal Flood AdvisoryINDHendricks, Monroe, Morgan, Owen3 hr
May 14, 3:52 PM EDTAreal Flood AdvisoryINDMontgomery, Tippecanoe3 hr
May 14, 4:19 PM EDTSpecial Weather StatementINDMartin26 min
May 14, 4:33 PM EDTSpecial Weather StatementINDHendricks, Putnam27 min
May 14, 4:50 PM EDTSpecial Weather StatementINDParke25 min
May 14, 4:55 PM EDTSevere Thunderstorm WarningINDParke35 min
May 14, 5:08 PM EDTSpecial Weather StatementINDOwen37 min
May 14, 5:22 PM EDTAreal Flood AdvisoryINDClay, Parke, Putnam, Vermillion, Vigo3 hr
May 14, 5:28 PM EDTSevere Thunderstorm WarningINDParke, Vermillion, Vigo20 min
May 14, 6:17 PM EDTSpecial Weather StatementINDDaviess28 min
May 14, 6:20 PM EDTSpecial Weather StatementINDGreene, Monroe25 min
May 14, 6:31 PM EDTSpecial Weather StatementINDVigo29 min
May 14, 6:38 PM EDTSpecial Weather StatementINDDaviess37 min
May 14, 6:51 PM EDTSpecial Weather StatementINDGreene24 min
May 14, 7:20 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Lawrence, Martin, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.